Skip to main content

Isomorphic Structure of Cesàro and Tandori Spaces

  • Sergey V. Astashkin (a1) (a2), Karol Lesnik (a3) and Lech Maligranda (a4)

We investigate the isomorphic structure of the Cesàro spaces and their duals, the Tandori spaces. The main result states that the Cesàro function space $\text{Ces}_{\infty }$ and its sequence counterpart $\text{ces}_{\infty }$ are isomorphic. This is rather surprising since $\text{Ces}_{\infty }$ (like Talagrand’s example) has no natural lattice predual. We prove that $\text{ces}_{\infty }$ is not isomorphic to $\ell _{\infty }$ nor is $\text{Ces}_{\infty }$ isomorphic to the Tandori space $\widetilde{L_{1}}$ with the norm $\Vert f\Vert _{\widetilde{L_{1}}}=\Vert \widetilde{f}\Vert _{L_{1}}$ , where $\widetilde{f}(t):=\text{ess}\,\sup _{s\geqslant t}|f(s)|$ . Our investigation also involves an examination of the Schur and Dunford–Pettis properties of Cesàro and Tandori spaces. In particular, using results of Bourgain we show that a wide class of Cesàro–Marcinkiewicz and Cesàro–Lorentz spaces have the latter property.

Hide All

Author S. V. A. was partially supported by the Ministry of Education and Science of the Russian Federation (project 1.470.2016/1.4) and author K. L. was partially supported by the grant 04/43/DSPB/0086 from the Polish Ministry of Science and Higher Education.

Hide All
[AK06] Albiac, F. and Kalton, N. J., Topics in Banach space theory. Springer-Verlag, New York, 2006.
[Al57] Alexiewicz, A., On Cauchy’s condensation theorem . Studia Math. 16(1957), 8085.
[AB85] Aliprantis, C. D. and Burkinshaw, O., Positive operators. Academic Press, New York, London, 1985.
[AM08] Astashkin, S. V. and Maligranda, L., Cesáro function spaces fail the fixed point property . Proc. Amer. Math. Soc. 136(2008), no. 12, 42894294.
[AM09] Astashkin, S. V. and Maligranda, L., Structure of Cesáro function spaces . Indag. Math. (N.S.) 20(2009), no. 3, 329379.
[AM13] Astashkin, S. V. and Maligranda, L., Interpolation of Cesáro sequence and function spaces . Studia Math. 215(2013), no. 1, 3969.
[AM14] Astashkin, S. V. and Maligranda, L., Structure of Cesáro function spaces: a survey . Banach Center Publ. 102(2014), 1340.
[AM17] Astashkin, S. V. and Maligranda, L., L p + L and L p L are not isomorphic for all 1⩽p < , p≠2 . Proc. Amer. Math. Soc.(2018), no. 5, 21812194.
[Ba32] Banach, S., Théorie des opérations linéaires. Monografje Matematyczne 1, Warszawa, 1932.
[Be96] Bennett, G., Factorizing classical inequalities . Mem. Amer. Math. Soc. 120(1996), no. 576.
[BS88] Bennett, C. and Sharpley, R., Interpolation of operators. Academic Press, Boston, MA, 1988.
[B81] Bourgain, J., New classes of  -spaces. Lecture Notes in Math., 889. Springer-Verlag, Berlin, 1981.
[Bo81] Bourgain, J., On the Dunford–Pettis property . Proc. Amer. Math. Soc. 81(1981), no. 2, 265272.
[CG94] Castillo, J. M. and Gonzáles, M., On the Dunford–Pettis property in Banach spaces . Acta Univ. Carolin. Math. Phys. 35(1994), no. 2, 512.
[CM08] Cembranos, P. and Mendoza, J., The Banach spaces ( 1) and 1( ) are not isomorphic . J. Math. Anal. Appl. 341(2008), no. 1, 295297.
[CI90] Chu, C.-H. and Iochum, B., The Dunford–Pettis property in C-algebras . Studia Math. 97(1990), 5964.
[CH01] Cui, Y. and Hudzik, H., Packing constant for Cesáro sequence spaces . Nonlinear Anal. 47(2001), 26952702.
[CMP00] Cui, Y., Meng, C., and Płuciennik, R., Banach–Saks property and property (𝛽) in Cesáro sequence spaces . Southeast Asian Bull. Math. 24(2000), 201210.
[CR16] Curbera, G. P. and Ricker, W. J., Abstract Cesáro spaces: integral representations . J. Math. Anal. Appl. 441(2016), no. 1, 2544.
[CR17] Curbera, G. P. and Ricker, W. J., The weak Banach–Saks property for function spaces . Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM 111(2017), no. 3, 657671.
[DS07] Delgado, O. and Soria, J., Optimal domain for the Hardy operator . J. Funct. Anal. 244(2007), no. 1, 119133.
[Di80] Diestel, J., A survey of results related to the Dunford-Pettis property . Contemp. Math. 2(1980), 1560.
[GP03] Gogatishvili, A. and Pick, L., Discretization and anti-discretization of rearrangement-invariant norms . Publ. Mat. 47(2003), no. 2, 311358.
[GHS96] Goldman, M. L., Heinig, H. P., and Stepanov, V. D., On the principle of duality in Lorentz spaces . Canad. J. Math. 48(1996), no. 5, 959979.
[GE98] Grosse-Erdmann, K.-G., The blocking technique, weighted mean operators and Hardy’s inequality . Lecture Notes in Math., 1679. Springer–Verlag, Berlin, 1998.
[HS73] Hagler, J. and Stegall, C., Banach spaces whose duals contain complemented subspaces isomorphic to C[0, 1] . J. Funct. Anal. 13(1973), 233251. 1236(73)90033-5.
[Ja74] Jagers, A. A., A note on Cesáro sequence spaces . Nieuw Arch. Wisk. 22(1974), 113124.
[Ka93] Kalton, N., Lattice structures on Banach spaces . Mem. Amer. Math. Soc. 103(1993), no. 493.
[KK12] Kamińska, A. and Kubiak, D., On the dual of Cesáro function space . Nonlinear Analysis 75(2012), no. 5, 27602773.
[KM00] Kamińska, A. and Mastyło, M., The Dunford–Pettis property for symmetric spaces . Canad. J. Math. 52(2000), no. 4, 789803.
[KA77] Kantorovich, L. V. and Akilov, G. P., Functional analysis. Nauka, Moscow 1977 (Russian); English transl. Pergamon Press, Oxford-Elmsford, New York 1982.
[KMS07] Kerman, R., Milman, M., and Sinnamon, G., On the Brudnyĭ-Krugljak duality theory of spaces formed by the K-method of interpolation . Rev. Mat. Complut. 20(2007), no. 2, 367389.
[KKL48] Korenblyum, B. I., Kreĭn, S. G., and Levin, B. Y., On certain nonlinear questions of the theory of singular integrals . Doklady Akad. Nauk SSSR (N.S.) 62(1948), 1720 (Russian).
[KR61] Krasnoselskii, M. A. and Rutickii, Y. B., Convex functions and Orlicz spaces. Noordhoff, Groningen, 1961.
[KPS82] Krein, S. G., Petunin, Y. I., and Semenov, E. M., Interpolation of linear operators. Amer. Math. Soc., Providence, RI, 1982.
[LM15a] Leśnik, K. and Maligranda, L., On abstract Cesáro spaces . Duality. J. Math. Anal. Appl. 424(2015), no. 2, 932951.
[LM15b] Leśnik, K. and Maligranda, L., Abstract Cesáro spaces . Optimal range. Integral Equations Operator Theory 81(2015), no. 2, 227235.
[LM16] Leśnik, K. and Maligranda, L., Interpolation of abstract Cesáro, Copson and Tandori spaces . Indag. Math. (N.S.) 27(2016), no. 3, 764785.
[Le93] Leung, D. H., Isomorphism of certain weak L p spaces . Studia Math. 104(1993), no. 2, 151160.
[Li04] Lin, P.-K., Köthe–Bochner function spaces. Birkhäuser, Boston, 2004.
[LT77] Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces, I. Sequence spaces. Springer–Verlag, Berlin, 1977.
[LT79] Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces, II. Function spaces. Springer–Verlag, Berlin, 1979.
[Lo75] Lotz, H. P., The Radon–Nikodym property in Banach lattices. Univ. of Illinois, Urbana-Champaign, preprint, 1975.
[LZ66] Luxemburg, W. A. J. and Zaanen, A. C., Some examples of normed Köthe spaces . Math. Ann. 162(1966), 337350.
[Ma85] Maligranda, L., Indices and interpolation . Dissertationes Math. (Rozprawy Mat.) 234(1985), 149.
[Ma89] Maligranda, L., Orlicz spaces and interpolation . Seminars in Mathematics 5, University of Campinas, Campinas, 1989.
[MPS07] Maligranda, L., Petrot, N., and Suantai, S., On the James constant and B-convexity of Cesáro and Cesáro–Orlicz sequence spaces . J. Math. Anal. Appl. 326(2007), no. 1, 312331.
[MS06] Mastyło, M. and Sinnamon, G., A Calderón couple of down spaces . J. Funct. Anal. 240(2006), no. 1, 192225.
[NP10] Nekvinda, A. and Pick, L., Optimal estimates for the Hardy averaging operator . Math. Nachr. 283(2010), no. 2, 262271.
[ORSP08] Okada, S., Ricker, W. J., and Sánchez Pérez, E., Optimal domain and integral extension of operators acting in function spaces. Birkhäuser–Verlag, Basel, 2008.
[Pe58] Pełczyński, A., On the isomorphism of the spaces m and M . Bull. Acad. Polon. Sci. Sér. Sci. Math. Astr. Phys. 6(1958), 695696.
[Pe60] Pełczyński, A., Projections in certain Banach spaces . Studia Math. 19(1960), 209228.
[Ru80] Rutickiĭ, J. B., Operators with homogeneous kernels . Sibirsk. Mat. Zh. 21(1980), no. 1, 153160; English transl. in: Siberian Math. J. 21 (1980), no. 1, 113–118.
[Si94] Sinnamon, G., Spaces defined by the level function and their duals . Studia Math. 111(1994), no. 1, 1952.
[Si01] Sinnamon, G., The level functions in rearrangement invariant spaces . Publ. Mat. 45(2001), no. 1, 175198.
[Si07] Sinnamon, G., Monotonicity in Banach function spaces. In: Nonlinear analysis, function spaces and applications, NAFSA 8, vol. 8, Czech. Acad. Sci., Prague 2007, 204–240.
[Ta81] Talagrand, M., Dual Banach lattices and Banach lattices with the Radon-Nikodym property . Israel J. Math. 38(1981), 4650.
[Ta55] Tandori, K., Über einen speziellen Banachschen Raum . Publ. Math. Debrecen 3(1954), 263268. 1955.
[Wn93] Wnuk, W., Banach lattices with properties of the Schur type–a survey . Confer. Sem. Mat. Univ. Bari 249(1993), 125.
[Wn99] Wnuk, W., Banach lattices with order continuous norms. Polish Scientific Publishers PWN, Warszawa, 1999.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Canadian Journal of Mathematics
  • ISSN: 0008-414X
  • EISSN: 1496-4279
  • URL: /core/journals/canadian-journal-of-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed